South Dakota, 2009

Flood in South Dakota, March 23 to 28, 2009

March 23 to 28, 2009 · NWS ABR · 1 event in 1 county or zone

Snowmelt and ice jamming caused the Maple River to flood in northwest Brown County. The Maple River flooded some homes in the town of Frederick along with many roads and pasture and cropland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt and ice jamming caused the Maple River to flood in northwest Brown County. The Maple River flooded some homes in the town of Frederick along with many roads and pasture and cropland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 23, 3:23 AM CST, 37 minutes earlier.

Area forecast discussion, Mar 23, 3:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT MON MAR 23 2009

.SHORT TERM...THROUGH WEDNESDAY

SECOND BATCH OF PRECIPITATION IS ON ITS WAY...HOWEVER LOW LEVEL JET
ACTIVITY PERSISTS IN THE EAST. HAVE MADE ONLY MINOR CHANGES TO
FORECAST...WITH HIGHER PRIORITY GOING TO WINTER WEATHER ON THE
BACK SIDE OF THE SYSTEM.

HPC 12 INCH SNOWFALL AMOUNTS FOR EXTREME WESTERN DEWEY AND CORSON
JIVE WITH THE SREFS 80 PROBABILITY OF GREATER THAN 8 INCHES FOR
PERKINS COUNTY. HARDEST PART TO FIGURE OUT WILL BE HOW RAPID SNOW
ACCUMULATIONS DROP OFF TO THE EAST. WIND STRENGTH WILL BE MAIN
DETERMINING FACTOR IN WARNING/ADVISORY CHOICES. WHILE PRESSURE
RISES ON BACK SIDE OF SYSTEM ARE NOT PARTICULARLY HIGH...6 MB/6
HRS...STRONG COLD ADVECTION AND UNIDIRECTIONAL SHEAR SUPPORTS
FAIR MIXING OF H85 +50KT WINDS. FLOODING CONTINUES TO REMAIN AN
ISSUE FOR MUCH OF THE CWA...AND LITTLE IMPROVEMENT CAN BE
ENVISIONED DURING THE FORECAST PERIOD.

SYSTEM PULLS OUT TO THE NORTHEAST LATE TUESDAY...SUPPORTING
IMPROVING CONDITIONS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE STORMY PATTERN OF RECENT DAYS WILL CONTINUE INTO THE EXTENDED.
EARLY IN THE PERIOD THE GFS MAINTAINS THAT SOME ENERGY IN FLAT
FLOW WILL BRING LIGHT SNOW TO THE REGION. THE EC ON THE OTHER HAND
KEEPS MOST OF THAT PCPN TO THE SOUTH. MEANWHILE...ANOTHER STRONG
LOOKING JET DIVES INTO THE SOUTHWEST CONUS...AND THEN EJECTS A
STRONG STORM INTO THE MIDDLE CONUS NEXT WEEKEND. THE TRACK OF THIS
SYSTEM SHOULD BE MAINLY SOUTH AND EAST OF THE REGION...HOWEVER THE
MOST RECENT MODEL RUNS ARE TRENDING THAT SYSTEM TO THE NORTH. SO
THIS BARES SOME WATCHING. FOR THE MOST PART TEMPERATURES WILL BE
BELOW NORMAL AS THE REGION REMAINS UNDER THE INFLUENCE OF CANADIAN
HIGH PRESSURE.

&&

.AVIATION...
THERE WILL BE QUITE A MIX OF WEATHER ACROSS THE REGION TODAY.
SHOWERS AND STORMS ARE LIKELY EARLY THIS MORNING OVER THE
EAST...MAINLY NEAR KATY...AND THEN SCATTERED SHOWERS AND STORMS
ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING AND COULD AFFECT ALL
TERMINALS. ALSO THIS MORNING PATCHY FOG WILL AFFECT KMBG/KPIR BUT
MOST OF THAT SHOULD DISSIPATE BY MID MORNING. A MIX OF MVFR AND
VFR CIGS CAN BE EXPECTED THROUGH TNT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM
     MDT/ TUESDAY FOR CAMPBELL-HUGHES-JONES-POTTER-STANLEY-SULLY-
     WALWORTH.

     FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR CODINGTON-DEUEL-
     GRANT-HAMLIN-ROBERTS.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
     CORSON-DEWEY.

     WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR
     EDMUNDS-FAULK-HYDE-LYMAN-MCPHERSON.

MN...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 23, 3:43 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT MON MAR 23 2009

MNZ039-046-SDZ006>008-011-018>023-037-051-240945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-BUFFALO-
443 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL REMAIN A CONTINUING PROBLEM FOR AREAS ALREADY
EFFECTED...AND MAY GET WORSE AS SHOWERS AND THUNDERSTORMS PERSIST
ACROSS FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THIS
MORNING....WITH A SECOND ROUND OF RAIN AND THUNDER FOR THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND THUNDER WILL CHANGE OVER TO SNOW DURING THE DAY TUESDAY.
WESTERN PORTIONS OF THE JAMES VALLEY COULD RECEIVE OVER 2 INCHES
OF SNOW. STRONG WINDS WILL ACCOMPANY THIS SNOW...AND MAY BRIEFLY RESULT
IN HAZARDOUS TRAVEL CONDITIONS DUE TO POOR VISIBILITY. IMPROVING
CONDITIONS ARE EXPECTED LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-033>036-045-048-240945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-
443 AM CDT MON MAR 23 2009 /343 AM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL REMAIN A CONTINUING PROBLEM FOR AREAS ALREADY
EFFECTED...AND MAY GET WORSE AS SHOWERS AND THUNDERSTORMS DEVELOP
AND SPREAD NORTH DURING THE DAY. OVERNIGHT...RAIN AND THUNDER WILL
TRANSITION OVER TO SNOW. WHEN COMBINED WITH STRONG
WINDS...BLIZZARD CONDITIONS OR NEAR BLIZZARD CONDITIONS CAN BE
EXPECTED. REFER TO FSDWSWABR FOR MORE INFORMATION ON
WARNINGS/ADVISORIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL BEGIN TO IMPROVE LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Mar 23, 1:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
201 AM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       2 S HAZEL               44.73N 97.38W
03/23/2009  M2.76 INCH       HAMLIN             SD   PUBLIC

            RELAYED THROUGH EMERGENCY MANAGEMENT

&&

CONNELLY
Local storm report, Mar 23, 2:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HEAVY RAIN       HAYTI                   44.66N 97.20W
03/23/2009  M1.83 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
March 23, 4:00 AM CST to March 28, 7:00 AM CST
Where
Brown County, 1.09 mi ENE of Frederick to 0.7 mi E of Frederick
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
45.838, -98.501

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160697.